Oklahoma, 2022

Flash Flooding and Hail in Oklahoma, June 7, 2022

June 7, 2022 · NWS OUN · 9 events in 4 counties and zones

A similar pattern to the 5th brought high plains convection into northwest Oklahoma by early on the 7th, with storms strengthening across central Oklahoma, producing isolated wind gusts over 80 mph and a few large hail reports.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A similar pattern to the 5th brought high plains convection into northwest Oklahoma by early on the 7th, with storms strengthening across central Oklahoma, producing isolated wind gusts over 80 mph and a few large hail reports.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 7, 5:03 AM CST, 1 hour 9 minutes earlier.

Area forecast discussion, Jun 7, 5:03 AM CST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Norman OK
603 AM CDT Tue Jun 7 2022

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 104 AM CDT Tue Jun 7 2022

Storms are currently ongoing in much of southwestern Kansas and
parts of the Oklahoma panhandles. In particular, the beginnings of a
complex in Texas (OK) and Stephens (KS) counties seems to be
developing.

Current expectation is for storms to congeal into an MCS and move
through northwestern and central Oklahoma in the 7z to 15z
timeframe tonight. Environment looks very capable of supporting
convection late tonight (SBCAPE: 2000-2500 joules, effective bulk
shear: 30-45 knots, MCS Maintenance probability: ~70). CIN remains
high for the first part of the night, suppressing most of the
convection through about 7-9z, but starts to erode after that as a
shortwave moves over the region. Damaging winds and heavy rain
will be the main concerns with these storms.

A few caveats: A few runs of the HRRR (02 and 04Z) suggest we may
get nothing overnight. The two environmental points that may lend
some support to this are: a) storms may struggle some with the
capping in place, especially if it does not erode as fast as
forecast, and b) the low-level jet looks fairly weak. That being
said, these runs are an outlier from other HRRR runs and most of the
rest of the CAMs. Additionally, with the otherwise supportive
environment and already developing complex in the panhandles, a null
solution seems fairly unlikely.

Some convection may linger into the morning hours before moving on.
Average temperatures are expected during the day (mid 80s in
northern Oklahoma to 90s in north Texas).

Tuesday night will bring another possible MCS into the area. This
shows up in most of the CAMs, though timing/area are still
uncertain. Severe hazards including flooding will be possible again
with these storms as a very similar environment sets up.

Day

&&

.LONG TERM...
(Wednesday through Monday)
Issued at 206 AM CDT Tue Jun 7 2022

Models show the MCS parade continues through the end of the work
week then ridging begins to influence the region leading to a drier
forecast.

Models show that the relatively zonal flow with various weak
shortwaves will continue until later this week when the upper flow
becomes more northwesterly. This will continue the pattern of
overnight/early morning storm chances.

Storms could linger across portions of the fa Wednesday morning from
the Tuesday night's MCS. The chances for storms/MCS Wednesday night
into early Thursday are currently a bit lower but then it looks like
there will be a better chance for storms/MCS across portions of the
fa once again Thursday night into Friday with NW flow aloft and
another cool front moving into the area. Models show storms could
develop west of the area in eastern NM Wednesday afternoon/evening
then move east. There is some question on how far east the storms
will be able to propagate but looks like there is a chance the
convection could move into and across parts of the area Wednesday
night into Thursday morning. Storm development with eventual MCS
moving across at least northern portions of the fa seems more likely
Thursday night into Friday morning. Strong to severe storms will
continue to be possible with these rounds of storms. Heavy
rain/flooding will also continue to be a concern. Of course, there
continues to be one caveat to storm potential and that is the
unknown affects of the previous night's convection.

Models show some mid/upper ridging beginning to influence the region
this weekend which will make it harder for storms to affect the
region. The ridging will also lead to warmer temperatures across the
fa.

&&

.AVIATION...
(12Z TAFS)
Issued at 546 AM CDT Tue Jun 7 2022

A thunderstorm complex just east of Clinton has been gradually
building eastward toward Oklahoma City. These storms will affect
KOKC and KOUN (gusty winds and reduced visibilities) through the
early morning hours before moving off to the south and east. Storms
moving east across northern Oklahoma have transitioned to just
showers. Winds will be more or less easterly throughout the day with
generally VFR conditions outside of convection. Late tonight another
storm complex is expected to affect the area, but confidence is low
in timing and location.

Day

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  85  69  82  67 /  50  40  30  30
Hobart OK         89  68  86  67 /  20  40  20  20
Wichita Falls TX  95  73  93  71 /  10  20  10  10
Gage OK           85  64  80  63 /  30  50  10  20
Ponca City OK     85  67  82  63 /  50  60  30  10
Durant OK         90  72  89  71 /  20  20  20  20

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...14
LONG TERM....25
AVIATION...14
Hazardous weather outlook, Jun 7, 3:16 AM CST, 2 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
416 AM CDT Tue Jun 7 2022

OKZ004>048-050>052-TXZ083>090-080915-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
416 AM CDT Tue Jun 7 2022

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Storms are possible over parts of central and west central Oklahoma
through the early morning hours. Some thunderstorms could become
severe with damaging wind gusts and hail. Flooding of low lying
and poorly drained areas could also be a concern in areas that
have seen recent heavy rain.

Additional thunderstorms will be possible again late tonight into
early Wednesday morning. The highest chances will be across the
northern half of Oklahoma. Damaging winds and large hail will be
possible with these storms as well as heavy rains leading to
flooding.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday...

.Thunderstorms...
Thunderstorms will remain possible across Oklahoma and western
north Texas through Friday. The storms will mainly occur during
the late evening into early morning hours each day and will be
most numerous across the northern half of Oklahoma. Some severe
storms will be possible each night with damaging winds and hail
the main concerns. Locally heavy rain could also cause a flooding
concern in some locations.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jun 7, 4:49 AM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Norman OK
549 AM CDT Tue Jun 7 2022

OKZ027-028-040-071115-
Grady OK-Garvin OK-McClain OK-
549 AM CDT Tue Jun 7 2022

...Strong thunderstorms will impact portions of northeastern Garvin,
central Grady and southwestern McClain Counties through 615 AM CDT...

At 549 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles southeast of Pauls Valley to 3 miles
south of Tabler. Movement was east at 25 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Chickasha, Blanchard, Pauls Valley, Purcell, Lindsay, Maysville,
Dibble, Wayne, Washington, Paoli, Cole, Alex, Criner, Middleberg,
Tabler, Payne and Whitebead.

This includes the following highways...
 Interstate 35 between mile markers 67 and 91.
 Interstate 44 between mile markers 79 and 91.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3465 9723 3506 9805 3518 9773 3476 9694
TIME...MOT...LOC 1049Z 252DEG 23KT 3469 9721 3500 9782

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Mahale
Special weather statement, Jun 7, 5:09 AM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Norman OK
609 AM CDT Tue Jun 7 2022

OKZ027>030-040-071145-
Grady OK-Pottawatomie OK-Cleveland OK-Garvin OK-McClain OK-
609 AM CDT Tue Jun 7 2022

...Strong thunderstorms will impact portions of northeastern Garvin,
east central Grady, southeastern Cleveland, southwestern Pottawatomie
and McClain Counties through 645 AM CDT...

At 609 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Middleberg to 5 miles southwest of
Stratford. Movement was northeast at 20 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Southwestern Norman, Newcastle, Blanchard, Pauls Valley, Purcell,
Noble, Slaughterville, Lexington, Goldsby, Maysville, Dibble, Wayne,
Washington, Paoli, Cole, Wanette, Byars, Rosedale, Criner and
Middleberg.

This includes the following highways...
 Interstate 35 between mile markers 70 and 108.
 Interstate 44 between mile markers 97 and 103.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3464 9711 3500 9788 3526 9770 3516 9730
      3490 9693 3488 9693
TIME...MOT...LOC 1109Z 218DEG 16KT 3510 9770 3476 9705

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Mahale
Special weather statement, Jun 7, 5:45 AM CST, 27 minutes before
Special Weather Statement
National Weather Service Norman OK
645 AM CDT Tue Jun 7 2022

OKZ028>030-071215-
Pottawatomie OK-Cleveland OK-McClain OK-
645 AM CDT Tue Jun 7 2022

...Strong thunderstorms will impact portions of northeastern
Cleveland, southwestern Pottawatomie and southwestern McClain
Counties through 715 AM CDT...

At 644 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles northwest of Wanette to near Newcastle.
Movement was northeast at 10 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Southern Oklahoma City, southwestern Norman, Moore, Newcastle,
Blanchard, Purcell, Noble, Slaughterville, Lexington, Goldsby, Wayne,
Washington, Cole, Asher, Wanette, Etowah, Rosedale and Trousdale.

This includes the following highways...
 Interstate 35 between mile markers 87 and 115.
 Interstate 44 between mile markers 105 and 109.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms!
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3485 9711 3486 9726 3510 9767 3526 9764
      3535 9757 3499 9691
TIME...MOT...LOC 1144Z 209DEG 10KT 3499 9711 3528 9760

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

Mahale
Special weather statement, Jun 7, 5:46 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Norman OK
646 AM CDT Tue Jun 7 2022

OKZ023-027-071215-
Grady OK-Caddo OK-
646 AM CDT Tue Jun 7 2022

...A strong thunderstorm will impact portions of central Grady and
east central Caddo Counties through 715 AM CDT...

At 646 AM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Chickasha, moving east at 50 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Chickasha, Blanchard, Anadarko, Tuttle, Minco, Alex, Verden, Amber,
Bridge Creek, Pocasset, Norge, Bradley, Middleberg, Tabler, Lake
Chickasha and Ninnekah.

This includes Interstate 44 between mile markers 76 and 101.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm!
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3538 9809 3528 9767 3487 9767 3507 9833
TIME...MOT...LOC 1146Z 291DEG 43KT 3514 9810

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Mahale
Special weather statement, Jun 7, 5:51 AM CST, 21 minutes before
Special Weather Statement
National Weather Service Norman OK
651 AM CDT Tue Jun 7 2022

OKZ025-028>030-071215-
Oklahoma OK-Pottawatomie OK-Cleveland OK-McClain OK-
651 AM CDT Tue Jun 7 2022

...Strong thunderstorms will impact portions of south central
Oklahoma, Cleveland, southwestern Pottawatomie and southwestern
McClain Counties through 715 AM CDT...

At 651 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles north of Wanette to near Moore.
Movement was northeast at 25 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southern Oklahoma City, Norman, Moore, Newcastle, Purcell, Noble,
Slaughterville, Lexington, Goldsby, Valley Brook, Asher, Tribbey,
Wanette, St. Louis, Etowah, Rosedale, Macomb, Stanley Draper Lake,
Lake Thunderbird and Little Axe.

This includes the following highways...
 Interstate 35 between mile markers 93 and 123.
 Interstate 44 between mile markers 102 and 113.
 Interstate 240 between mile markers 1 and 7.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms!
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3506 9684 3485 9710 3518 9767 3527 9767
      3544 9752
TIME...MOT...LOC 1151Z 230DEG 22KT 3503 9704 3531 9749

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Mahale
Special weather statement, Jun 7, 6:03 AM CST, 9 minutes before
Special Weather Statement
National Weather Service Norman OK
703 AM CDT Tue Jun 7 2022

OKZ042-043-071230-
Coal OK-Pontotoc OK-
703 AM CDT Tue Jun 7 2022

...A strong thunderstorm will impact portions of northwestern Coal
and southeastern Pontotoc Counties through 730 AM CDT...

At 703 AM CDT, Doppler radar was tracking a strong thunderstorm near
Stonewall, moving northeast at 15 mph.

HAZARD...Nickel size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Stonewall, Tupelo, Centrahoma and Jesse.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3456 9654 3464 9661 3477 9645 3461 9623
TIME...MOT...LOC 1203Z 240DEG 14KT 3462 9651

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH

Mahale

The radar

The Norman radar (KTLX), 63 km away, was scanning. The volume nearest the first event began at 12:11 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 hail, 2 flash flood. Local standard time, as filed.

Hail, Garvin

When
June 7, 6:12 AM CST
Where
Garvin County, 3.97 mi W of Stratford
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.800, -97.030

Hail, Garvin

When
June 7, 6:16 AM CST
Where
Garvin County, 1.49 mi SSE of Stratford
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.780, -96.950

Flash Flood, Garvin

When
June 7, 6:33 AM CST to 9:33 AM CST
Where
Garvin County, 1.49 mi SSE of Stratford to 2.24 mi WSW of Stratford
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.780, -96.950

Heavy ponding on roads and ditches overflowing.

Thunderstorm Wind, McClain

When
June 7, 6:40 AM CST
Where
McClain County, 2.37 mi ENE of Criner
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
34.980, -97.520

Thunderstorm Wind, McClain

When
June 7, 6:45 AM CST
Where
McClain County, 2.37 mi ENE of Criner
Measured
71 kt (82 mph) measured gust
Reported by
Mesonet
Coordinates
34.980, -97.520

Thunderstorm Wind, Garvin

When
June 7, 7:12 AM CST
Where
Garvin County, 5.74 mi NE of Pauls Valley
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
34.800, -97.150

Numerous areas of tree and power line damage between Pauls Valley and Stratford.

Flash Flood, Oklahoma

When
June 7, 7:16 AM CST to 10:16 AM CST
Where
Oklahoma County, 4.33 mi W of (Pwa)wiley Post Apt to 1.56 mi SW of Wheatland
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
35.534, -97.727

Stalled vehicles reported in flooded roadways.

Thunderstorm Wind, McClain

When
June 7, 7:25 AM CST
Where
McClain County, 2.92 mi ESE of Byars
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
34.860, -97.000

Thunderstorm Wind, Pontotoc

When
June 7, 7:50 AM CST
Where
Pontotoc County, 6.16 mi SW of Fittstown
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
34.550, -96.710

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2022Every state in 2022This day in weather historyWarnings in Oklahoma, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1038753, 1038754, 1038755, 1038756, 1038757, 1038758, 1038759, 1038760, 1038761.